Lutein Side Effects
There are currently no known side effects of lutein. This does not mean that the product cannot cause side effects; it just means that no problems have been reported. If you develop any adverse reactions that you believe may be associated with this supplement, make sure to contact your healthcare provider. He or she will likely want to report these findings.
Are There Side Effects With Lutein?Lutein is a carotenoid pigment found in most living creatures, and is thought to be important for eye health. Although lutein is found in many living things, it is also available in dietary supplements. At this time, there are no clearly established lutein side effects.
It is important to understand that the lack of reported side effects with lutein does not guarantee that the product cannot cause problems. It simply means that no adverse reactions have been reported, either in clinical studies or in case reports (case reports are individual reports from healthcare providers about side effects seen in their patients).
It is possible that the lack of reported lutein side effects might simply reflect a lack of studies large enough to find them; it does not necessarily indicate that the supplement really is free of side effects.
Given the large number of multivitamins that now include lutein in small amounts and the widespread use of eye-health supplement formulations that also contain it, it seems unlikely that there are any currently undiscovered serious side effects associated with lutein usage -- at least at normal dosage. Nonetheless, the possibility of problems cannot be entirely ruled out.
Make sure to tell your healthcare provider if you develop any side effects that you think may be related to lutein. Your healthcare provider will likely be interested in them, and may even want to report such findings, especially if the reactions are particularly serious or interesting.
You should also let your healthcare provider know if you develop something that "just does not seem right" while you are taking this supplement. While it may not be a lutein side effect, your healthcare provider will be able to diagnose and treat the problem.